Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 283, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 8, 2011, 9:03 PM EDT for Howard County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2011, 9:03 PM EDT (01:03 UTC)
- Expired
- Aug 8, 2011, 9:35 PM EDT
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Howard County, IN
The radar
The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
290
WUUS53 KIND 090103
SVRIND
INC067-090145-
/O.NEW.KIND.SV.W.0283.110809T0103Z-110809T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HOWARD COUNTY IN CENTRAL INDIANA...
* UNTIL 945 PM EDT
* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BUNKER HILL...OR 5 MILES
SOUTHEAST OF GRISSOM AFB...AND MOVING EAST AT 25 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN HOWARD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4054 8586 4053 8586 4047 8586 4056 8618
4057 8617 4057 8586
TIME...MOT...LOC 0103Z 286DEG 21KT 4062 8603
WIND...HAIL 60MPH 0.75IN
$$
JH2 follow-up statements
773 WWUS53 KIND 090118 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 918 PM EDT MON AUG 8 2011 INC067-090145- /O.CON.KIND.SV.W.0283.000000T0000Z-110809T0145Z/ HOWARD- 918 PM EDT MON AUG 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN HOWARD COUNTY UNTIL 945 PM EDT... AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF SWAYZEE...OR 12 MILES SOUTHEAST OF GRISSOM AFB...MOVING EAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN HOWARD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4047 8586 4052 8603 4057 8600 4057 8586 TIME...MOT...LOC 0118Z 286DEG 21KT 4058 8591 WIND...HAIL 60MPH 0.75IN $$ JH
850 WWUS53 KIND 090135 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 935 PM EDT MON AUG 8 2011 INC067-090145- /O.CAN.KIND.SV.W.0283.000000T0000Z-110809T0145Z/ HOWARD- 935 PM EDT MON AUG 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4047 8586 4052 8603 4057 8600 4057 8586 TIME...MOT...LOC 0135Z 286DEG 21KT 4055 8578 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:33 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 8, 6:33 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 633 PM EDT MON AUG 8 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS...THE POTENTIAL FOR UNSETTLED WEATHER WILL REMAIN IN THE FORECAST FOR ANOTHER 18 TO 24 HOURS OR SO BEFORE HIGH PRESSURE PUSHES INTO THE AREA ALONG WITH SOME COOLER AIR TO FINALLY BRING A BREAK FROM THE RECENT EXTENDED HEAT WAVE. ANOTHER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY WILL PUSH THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY...BRINGING ANOTHER BRIEF OPPORTUNITY FOR THUNDERSTORMS BEFORE HIGH PRESSURE AGAIN TAKES OVER LATE IN THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /TONIGHT/... FOCUS IS POPS. GUIDANCE IS SIMILAR AND A BLEND IS SUFFICIENT. MODELS APPEAR A LITTLE BULLISH ON PRECIP TONIGHT. ALL HAVE BEEN RELATIVELY CONSISTENT LATELY WITH POSSIBLE DEVELOPMENT OF TWO COMPLEXES...ONE NEARER THE MAIN UPPER WAVE OVER NORTHERN ILLINOIS/SOUTHERN WISCONSIN...AND ANOTHER FURTHER SOUTHWEST ALONG A QUASISTATIONARY BOUNDARY. APPEARS THAT EITHER ONE WOULD BE LIKELY TO LARGELY MISS CENTRAL INDIANA. IN ADDITION...FORECAST SOUNDINGS INDICATE A RAPID LOSS OF INSTABILITY LATER TONIGHT. WILL BUMP DOWN MOS POPS FROM LIKELY TO CHANCE IN THE EVENING...WITH SLIGHT CHANCE OVERNIGHT FOR THE POTENTIAL THAT ONE OF THESE COMPLEXES COULD MANAGE TO IMPINGE UPON THE AREA. ON TEMPS...WENT WITH TEMPS NEAR PERSISTENCE...AS SKY COVER SHOULD BE MORE EXTENSIVE OVERNIGHT AND SIGNIFICANT COLD ADVECTION IS STILL A WAYS OFF. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... FOCUS IS ON TEMPS WITH A SECONDARY FOCUS ON POPS TUESDAY. GUIDANCE REMAINS SIMILAR AND A BLEND IS SUFFICIENT. WILL HOLD ONTO A SLIGHT CHANCE TOMORROW...AS FORECAST SOUNDINGS INDICATE SOME MODEST INSTABILITY...BUT ALSO SOME CAPPING...IN NORTHWEST FLOW ALOFT. MAIN BOUNDARY AND UPPER SUPPORT SHIFT EAST OF THE AREA EARLY...SO EXPECT MOST DEVELOPMENT TO BE EAST OF CENTRAL INDIANA. ON TEMPS...WILL CONTINUE WITH THE ASSUMPTION THAT GUIDANCE IS RUNNING TOO COOL AS IT HAS BEEN FOR WEEKS NOW. STRONGER COLD ADVECTION DOES NOT BEGIN UNTIL LATE TOMORROW...AND 850 TEMPS ONLY DROP SLIGHTLY TOMORROW...SO WILL BUMP MOS UP SEVERAL DEGREES. WILL BE AN OUTSIDE CHANCE OF ONE MORE 90 DEGREE DAY...BUT THIS WILL ALMOST CERTAINLY BE THE LAST OF THE STRING. CONTINUED TO LEAN SLIGHTLY WARMER THAN GUIDANCE THROUGH THE REMAINDER OF THE SHORT TERM AS AMPLE OPPORTUNITIES FOR SUN ON DRY GROUND SHOULD ALLOW EFFICIENT DAYTIME HEATING. && .LONG TERM /THURSDAY THROUGH MONDAY/... SURFACE HIGH PRESSURE WILL BE IN CONTROL FOR MUCH OF THE LONG TERM PERIOD...SAVE FOR ANOTHER UPPER WAVE AND ASSOCIATED FRONTAL BOUNDARY PUSHING THROUGH THE AREA EARLY IN THE WEEKEND. THIS WILL PROVIDE LIKELY THE ONLY OPPORTUNITY FOR PRECIP FRIDAY NIGHT INTO SATURDAY. HPC TEMPERATURES LOOKED SLIGHTLY COOL GIVEN RECENT HISTORY/CLIMATOLOGY AND 850 TEMPS...BUT NOT BY MUCH. TEMPS SHOULD RUN NEAR OR JUST BELOW CLIMO IN NORTHWEST FLOW ALOFT. && .AVIATION.../DISCUSSION FOR 090000Z TAFS/... MODEL DATA SUGGEST CONVECTIVE POTENTIAL QUITE HIGH ACROSS THE TAF SITES THIS EVENING AS UPPER IMPULSE CURRENTLY MOVING THROUGH ILLINOIS PASSES OVER THE LOCAL AREA...COMBINED WITH ENHANCED FLOW IN THE 925-850MB LAYER. APPEARS UPPER WAVE WILL PASS EAST OF THE TAF SITES AROUND 090500Z-090600Z...SO CONVECTIVE THREAT SHOULD DIMINISH BY THAT TIME. POTENTIAL FOR BRIEF SHIFTING WINDS WITH GUSTS UP TO 25-30KTS AND IFR CONDITIONS IN THE HEAVIER CELLS. CONVECTIVE CLOUD BASES AROUND 035. AFTER PASSAGE OF UPPER WAVE...POTENTIAL FOR FOG TO DEVELOP EXISTS...BUT CONFIDENCE IS LOW ON VISIBILITY FORECASTS DUE TO QUESTIONS REVOLVING ON HOW MUCH DRIER AIR ADVECTS INTO THE BOUNDARY LAYER LATER TONIGHT AND THE AMOUNT OF RAIN THAT OCCURS WITH THIS EVENING/S ACTIVITY. FOR NOW...WILL KEEP VISIBILITY RESTRICTIONS ABOVE IFR. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM....NIELD AVIATION...JAS
Hazardous weather outlook, Aug 8, 11:11 AM EDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1111 AM EDT MON AUG 8 2011 INZ021-028>031-035>049-051>057-060>065-067>072-091000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1111 AM EDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THESE STORMS COULD BE SEVERE. THE MOST LIKELY TIMEFRAME FOR SEVERE STORMS WILL BE FROM 2 PM THROUGH 8 PM. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL... AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH SATURDAY. NO SIGNIFICANT OUTBREAKS OF SEVERE WEATHER ARE EXPECTED AT THIS TIME FOR TUESDAY, FRIDAY OR SATURDAY. REMEMBER LIGHTNING IS A HAZARD WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Local storm report, Aug 8, 6:05 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN TERRE HAUTE 39.47N 87.38W
08/08/2011 M0.75 INCH VIGO IN BROADCAST MEDIA
AMOUNT IN 24 MINUTES
&&
HEROLDLocal storm report, Aug 8, 6:11 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 4 NE INDIANAPOLIS 39.82N 86.09W
08/08/2011 M2.25 INCH MARION IN BROADCAST MEDIA
STORM TOTAL THIS AFTERNOON AT 56TH STREET AND FALL
CREEK..EVENT BEGAN AT 405 PM EDT
&&
HEROLDSpecial weather statement, Aug 8, 7:51 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EDT MON AUG 8 2011
INZ028-090030-
WARREN-
751 PM EDT MON AUG 8 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN WARREN COUNTY UNTIL 830
PM EDT...
AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HOOPESTON...OR 16 MILES SOUTHWEST
OF FOWLER...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
TAB AROUND 800 PM EDT...
RAINSVILLE AROUND 820 PM EDT...
PINE VILLAGE AROUND 825 PM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4048 8753 4048 8752 4048 8710 4036 8710
4034 8714 4033 8717 4031 8723 4037 8753
TIME...MOT...LOC 2351Z 276DEG 24KT 4048 8755
JHLocal storm report, Aug 8, 8:06 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
806 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 2 S CASTLETON 39.88N 86.05W
08/08/2011 M1.21 INCH MARION IN CO-OP OBSERVER
STORM TOTAL FROM 445 TO 615 PM EDT. 1.06 INCHES FELL
BETWEEN 5 AND 6 PM.
&&
HEROLDLocal storm report, Aug 8, 8:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 2 NW WEST LAFAYETTE 40.47N 86.94W
08/08/2011 M54.00 MPH TIPPECANOE IN BROADCAST MEDIA
SMALL LIMBS DOWN
&&
HEROLDLocal storm report, Aug 8, 8:41 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL LAFAYETTE 40.41N 86.87W
08/08/2011 U0.25 INCH TIPPECANOE IN AMATEUR RADIO
ACCOMPANIED BY MEASURED 41 MPH WIND
&&
HEROLDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:02 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 28 min |
| Aug 8, 8:33 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 27 min |
| Aug 8, 8:59 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Tippecanoe | 31 min |
| Aug 8, 9:33 PM EDT | Special Weather Statement | IND | Tipton | 42 min |
| Aug 9, 5:46 PM EDT | Special Weather Statement | IND | Montgomery | 44 min |
| Aug 9, 6:08 PM EDT | Special Weather Statement | IND | Boone | 37 min |
| Aug 9, 6:19 PM EDT | Severe Thunderstorm Warning | IND | Boone | 41 min |
| Aug 9, 6:38 PM EDT | Severe Thunderstorm Warning | IND | Hendricks | 37 min |
| Aug 9, 7:08 PM EDT | Severe Thunderstorm Warning | IND | Marion | 37 min |
| Aug 9, 7:32 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Shelby | 43 min |
| Aug 9, 7:59 PM EDT | Tornado Warning | IND | Shelby | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.